Alert archive / Virginia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 281, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 29, 2019, 7:21 PM EDT for 4 counties in Virginia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 29, 2019, 7:21 PM EDT (23:21 UTC)
- Expired
- Sep 29, 2019, 8:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Appomattox County, VA, Bedford County, VA, Buckingham County, VA, Campbell County, VA
The radar
The Roanoke radar (KFCX), 120 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 3:02 PM EDT, 4 hours 19 minutes earlier.
Area forecast discussion, Sep 29, 3:02 PM EDT, 4 hours 19 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 302 PM EDT Sun Sep 29 2019 .SYNOPSIS... A weak front will drop south through the region tonight before sliding into the Carolinas and dissipating on Monday. Cooler air follows the front on Monday as high pressure wedges south along the eastern slopes of the Appalachians into Monday night and Tuesday. The high will slide offshore by Wednesday with warmer temperatures returning for mid week. && .NEAR TERM /THROUGH MONDAY/... As of 245 PM EDT Sunday... Convection remains more isolated this afternoon given less instability beneath ridging aloft while also limited via subsidence under weak 85h northerly flow. However guidance suggests that better convergence may develop along the Blue Ridge into early this evening ahead of the front to the north, with perhaps some organization to showers heading into southern sections over the next few hours. Still appears that more capping aloft to limit the depth to any storms with more isolated pulse nature coverage at best. Weak cold front will drift south through the region overnight allowing for more of an easterly trajectory to take shape through early Monday. This developing wedge of cool air to also lead to areas of stratus/fog that will push southwest by morning with some drizzle possible mainly near the Blue Ridge. Otrw did leave in some isolated shower mention over the west just ahead of the cool pool this evening with some spotty light rain, but mostly drizzle overnight. Despite the cool advection will see moisture offset temperature falls a bit with most only falling into the 60s. Parent surface high passes to the north/northeast during Monday with the wedge of cool air looking to hold in all except the far west for the most part. However just how strong and the degree of low clouds remains uncertainty espcly if cooling is not reinforced by drizzle/showers, which has caused guidance to be overdone with low level moisture of late. For now will run with low clouds holding until mid/late afternoon east of the Blue Ridge with a possible sharp gradient in highs from low 80s west to cooler 70s elsewhere. Models also show the ridging aloft weakening which looks to allow weak energy aloft to spill into the west where there will be some modest instability just west of the surface front. This should be enough to produce at least chance coverage showers espcly west of the Blue Ridge but little east into the wedge. QPF generally light but perhaps a stripe of a quarter to one half inch near the I-77 corridor later Monday. Highs tricky as most guidance excluding the new Euro Mos quite cool in the east where showing only upper 60s/low 70s in spots. Thus tweaked down highs but not as cool as the Nam given ongoing dry soil conditions and uncertainty regarding clouds. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 300 PM EDT Sunday... High pressure over New England will be wedged down east of the mountains through Tuesday. This will keep a good amount of clouds but continue above normal temperatures across the Appalachians and central mid Atlantic region with perhaps some fog/mist along the hilltops, and possibly a stray shower on the western periphery of the wedge. However, the parent high will be slowly sinking southward and by Wednesday the region will be back into sultry summerlike conditions with readings in the low/mid 90s east of the Blue Ridge, mid/upper 80s to the west. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 300 PM EDT Sunday... Extended guidance is pointing toward a significant cooldown for next weekend behind a strong cold front. There is some ambiguity in timing of when the front will move through but ensemble consensus is leaning toward a frontal passage later Thursday into Thursday night, which would bring one last day of summery heat on Thursday along with a chance of showers and possibly a thunderstorm mainly west of the Blue Ridge. A large area of high pressure will then build in from the midwest and wedge down east of the mountains for the weekend with temperatures at or below seasonal norms for Saturday, which will be a cool down of about 20 degrees from our recent heat. Some showers may start to develop on the periphery of the wedge by Sunday. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... As of 1245 PM EDT Sunday... Satellite showing ongoing development of cumulus across the mountains early this afternoon but still VFR with little cloudiness seen east of the ridges. Expect some added build ups this afternoon with bases generally above 4-5K feet but still appears overall VFR to continue outside of pop up convection from mid afternoon into early this evening. These isolated showers/storms could bring a brief period of sub-VFR and gusty winds but appear quite localized at this point so wont include any vicinity mention at this point. Winds also to remain light and mainly easterly less than 10 kts this afternoon. Surface high pressure will expand across New England by tonight. This will push a weak front south and west through our region overnight, with a wedge of cooler air entering via northeast surface winds. As the northeast to easterly wind component develops tonight, low level moisture will be lifted against the eastern slopes of the Blue Ridge, the wedge of cooler air causing clouds to develop and lower with time resulting in a layer of low level stratus by daybreak Monday. Forecast soundings also indicating potential for drizzle along the crest of the Blue Ridge. As such would anticipate deteriorating flight conditions espcly after midnight due to lowering cigs and potential for IFR conditions with partial ridge obscurations by daybreak Monday. High pressure will hold the wedge in at least along/east of the Blue Ridge on Monday where low cigs and perhaps areas of lower vsbys in fog/drizzle may persist through at least midday. Just how far west and how long during the day Monday the low clouds linger remains uncertain but do expect some improvement toward VFR at KBLF/KLWB Monday afternoon where on the perimeter of the cool wedge. Elsewhere may be looking at sub-VFR including IFR cigs and at least MVFR vsbys from KBCB/KROA and points east into the afternoon within persistent light onshore flow at 5-10 kts. Widely scattered showers will also be possible along the western perimeter of the wedge Monday afternoon with spotty rain/showers/drizzle slowly diminishing elsewhere during the afternoon. Since this remains quite iffy in regards to showers or drizzle will only include fog mention at this point and leave out any restrictions due to rainfall for now. .Extended Aviation Discussion... After Monday, High pressure aloft will build across the region into the middle of next week, with a transition back to mainly dry VFR conditions. There will be the normal early morning fog/stratus in the mountain valleys...confined to the 4AM-9AM time frame, otherwise no significant weather threats until a strong cold front arrives late in the week. This cold front looks to cross the region from the northwest by Friday with an ensuing wind shift and possible periods of MVFR in showers along the boundary. High pressure follows with another wedge and possible associated sub-VFR conditions within lower cigs on Friday. && .CLIMATE... Records for Sunday 09/29/2019 Site MaxT Year KBLF 92 1953 KDAN 92 1998 KLYH 90 1953 KROA 93 1953 KRNK 91 1953 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH/PM NEAR TERM...JH SHORT TERM...MBS LONG TERM...MBS AVIATION...JH/PM CLIMATE...RCS
Hazardous weather outlook, Sep 29, 2:48 PM EDT, 4 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 248 PM EDT Sun Sep 29 2019 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-301900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 248 PM EDT Sun Sep 29 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 29, 4:04 PM EDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
404 PM EDT Sun Sep 29 2019
NCZ001-018-292030-
Ashe-Watauga-
404 PM EDT Sun Sep 29 2019
...A STRONG THUNDERSTORM WILL AFFECT ASHE AND WATAUGA COUNTIES...
At 403 PM EDT, a strong thunderstorm was located near Ashland, moving
south at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm. Locally heavy rain is also possible.
Locations impacted include...
Ashland.
LAT...LON 3634 8174 3634 8171 3638 8173 3639 8173
3640 8174 3641 8174 3642 8172 3646 8171
3648 8169 3633 8159 3633 8175
TIME...MOT...LOC 2003Z 347DEG 7KT 3639 8170
DSSpecial weather statement, Sep 29, 4:40 PM EDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
440 PM EDT Sun Sep 29 2019
NCZ001-292130-
Ashe-
440 PM EDT Sun Sep 29 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT ASHE COUNTY THROUGH
530 PM EDT...
At 438 PM EDT, strong thunderstorms were clustered over Lansing,
with additional strong thunderstorms near Jefferson, moving
southwest at 5 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Jefferson...
West Jefferson...
Lansing...
Laurel Springs...
and Glendale Springs.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 3643 8172 3646 8171 3647 8170 3653 8171
3657 8168 3659 8168 3657 8136 3648 8132
3648 8130 3643 8126 3637 8125 3637 8136
3629 8137 3629 8141 3628 8141 3624 8148
3627 8157 3635 8164 3640 8174
TIME...MOT...LOC 2038Z 039DEG 5KT 3651 8150
RABSpecial weather statement, Sep 29, 5:33 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
533 PM EDT Sun Sep 29 2019
NCZ003-VAZ016-292215-
Surry-Carroll-
533 PM EDT Sun Sep 29 2019
...A STRONG THUNDERSTORM WILL AFFECT CARROLL COUNTY THROUGH 615 PM
EDT...
At 31 PM EDT...National Weather Doppler Radar detected a strong
thunderstorm in northeast Carroll County, 5 miles north of Dugspur,
moving southeast at 10 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Mount Airy...
Hillsville...
Fancy Gap...
Cana...
and Dugspur.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3650 8065 3682 8099 3685 8081 3690 8066
3685 8057 3670 8045 3667 8047 3666 8049
3665 8049 3666 8050 3664 8054 3666 8058
3666 8059 3661 8062 3656 8061 3655 8054
TIME...MOT...LOC 2131Z 281DEG 11KT 3682 8064
RABSpecial weather statement, Sep 29, 6:15 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
615 PM EDT Sun Sep 29 2019
VAZ023-034-035-045-292300-
Botetourt-Amherst-Campbell-Bedford-
615 PM EDT Sun Sep 29 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE CITY OF LYNCHBURG,
AS WELL AS EASTERN BEDFORD AND AMHERST COUNTIES THROUGH 700 PM EDT...
...
At 614 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Clifford to near Sedalia. Movement
was southeast at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Lynchburg...
Bedford...
Amherst...
Forks Of Buffalo...
and Big Island.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3753 7890 3752 7889 3750 7892 3750 7895
3749 7894 3744 7901 3741 7901 3733 7918
3725 7951 3752 7964 3756 7954 3753 7950
3757 7943 3758 7945 3759 7945 3774 7907
3771 7906 3770 7899 3755 7890 3754 7887
TIME...MOT...LOC 2214Z 324DEG 10KT 3767 7907 3750 7951
RABSpecial weather statement, Sep 29, 6:42 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
642 PM EDT Sun Sep 29 2019
NCZ003-VAZ015-016-292330-
Surry-Grayson-Carroll-
642 PM EDT Sun Sep 29 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CARROLL, EASTERN
GRAYSON, AND SURRY COUNTIES THROUGH 730 PM EDT...
...
At 640 PM EDT, strong thunderstorms extended from Ivanhoe,
to Galax, to Fancy Gap, to Dobson, and were moving south
at 10 mph.
These storms will bring heavy rainfall, frequent cloud-to-ground
lightning, and possibly pea to dime-size hail and wind gusts to
40 mph.
Locations impacted include...
Mount Airy...
Galax...
Elkin...
Fairview...
and Hillsville.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3633 8087 3640 8096 3642 8096 3645 8098
3650 8093 3656 8090 3657 8102 3678 8109
3680 8107 3686 8078 3626 8052 3629 8054
3627 8060 3629 8063 3628 8063 3625 8067
3627 8068 3627 8078 3625 8080 3624 8087
TIME...MOT...LOC 2240Z 345DEG 8KT 3666 8084
RABLocal storm report, Sep 29, 6:54 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
654 PM EDT SUN SEP 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG 2 SW SEDALIA 37.46N 79.47W
09/29/2019 BEDFORD VA TRAINED SPOTTER
COUPLE OF LARGE LIMBS DOWN ALONG COLTONS
MILL ROAD NEAR BIG ISLAND HIGHWAY.
&&
VFJThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 2:36 PM EDT | Special Weather Statement | RNK | Franklin | 24 min |
| Sep 29, 5:33 PM EDT | Special Weather Statement | RNK | Carroll | 42 min |
| Sep 29, 5:41 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd | 49 min |
| Sep 29, 6:15 PM EDT | Special Weather Statement | RNK | Amherst, Bedford, City of Lynchburg | 45 min |
| Sep 29, 6:32 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, City of Lynchburg | 58 min |
| Sep 29, 6:42 PM EDT | Special Weather Statement | RNK | Carroll, City of Galax | 48 min |
| Sep 29, 6:59 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 61 min |
| Sep 29, 3:51 PM EDT | Special Weather Statement | RNK | Watauga | 24 min |
| Sep 29, 4:04 PM EDT | Special Weather Statement | RNK | Ashe | 26 min |
| Sep 29, 4:40 PM EDT | Special Weather Statement | RNK | Ashe | 50 min |
| Sep 29, 5:08 PM EDT | Areal Flood Advisory | RNK | Alleghany, Ashe | 87 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.